What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 26, 1:08 PM EST, 37 minutes earlier.
Area forecast discussion, Jul 26, 1:08 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
208 PM EDT Mon Jul 26 2021
.SYNOPSIS...
A weak cold front crosses most of the area later today,
resulting in scattered to numerous thunderstorms from this
afternoon through this evening. The front stalls across the
Carolinas on Tuesday as weak high pressure builds north of the
region. a stronger cold front is expected to cross the region
late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM EDT Monday...
A Severe Tstm Watch has been issued for much of the interior of
VA through 8pm (including all of metro RIC). Effective shear
values are still marginal at ~25kt, but given a high coverage
of storms through the remainder of the aftn and impressive
instability parameters (ML CAPE averaging 2000-2500 J/Kg) the
overall thinking is that at least some wet microbursts
containing strong to damaging wind gusts.
The latest wx analysis shows upper ridging centered over the
srn Plains, with WNW-NW flow aloft continuing over the local
area. An elongated shortwave can be seen on WV satellite
imagery in the flow aloft moving ESE through the OH Valley. This
feature will continue to gradually push to the ESE later this
aftn into the evening. At the surface, a cold front remains to
our N and NW but is rather weak and is expected to remain weak
as it drops through much the region this evening. The primary
trigger for precip this aftn is more from daytime heating and a
weak sfc trough rather than the actual front.
While the significantly slower and less organized reflectivity
regime depicted by the HRRR since last night is still not
completely favored, some of the remaining guidance has also
trended slower and a bit to the N with the best lift and
moisture pooling later today. Have scaled back on the arrival of
likely PoPs by 1-2 hrs (especially over the far S/SE). Expect
the greatest chance for tstm activity to be from 3pm through the
early evening into the central portions of the CWA, and very
late aftn through evening in the far S/SE. The sever threat is
somewhat limited but given strong winds above 300mb, a marginal
severe threat for strong/damaging winds remains with the tallest
storms later this aftn/early evening. Will keep the Flash Flood
Watch unchanged, but the heavier amounts may end up being
somewhat more spotty as the latest 12Z/HREF probs for 3"/3hr is
now below 30% for the duration of the event. Again, the greatest
threat for flash flooding appears to be in our urban/suburban
areas. The latest deterministic QPF forecast through 12z Tue has
in excess of 1.00" over SE VA/NE NC tapered to ~0.10-0.25" over
the far N. Locally higher amounts in excess of 3" are likely.
Warm and very humid with highs in the upper 80s to around 90F
(locally lower 90s) with dew pts in the lower- mid 70s
Most of the pcpn is progged to move SE of the area by late this
evening with lingering slight chc-chc PoPs through much of the
night across SE VA/NE NC. Dry wx is expected after 03z/11 PM for
most areas. Lows fall into the upper 60s-low 70s tonight.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 340 AM EDT Monday...
The aforementioned weak front stalls/washes out across NC on
Tue. Will keep high chc PoPs across the south Tue aftn, with a
slight chc of aftn tstms into most of central/E-central VA. WPC
has a MRGL Risk for Excessive Rainfall across extreme SE
portions of the FA on Tuesday, but that will depend on how much
rain actually falls across NE NC today-tonight. Highs in the
upper 80s to lower 90s. With NW flow aloft on Wed, the models to
varying degrees have some additional chances for mainly
afternoon/evening tstms despite somewhat drier air across the
region. Will maintain slight chance PoPs from 18z Wed-00z Thu
with highs into the lower (to locally mid) 90s inland and upper
80s/low 90s at the coast.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 340 AM EDT Monday...
The later portion of this week into next weekend will continue
to feature a W-NW flow aloft as an upper level ridge remains
entrenched from the central/southern Plains to the
intermountain west, while a series of upper troughs move ESE
from north central Canada to the NE CONUS. Wed night/Thu looks
to be a bit warmer than normal out ahead of an approaching cold
front, with lows in the low-mid 70s followed by highs Thu in
the lower to mid 90s with moderate levels of humidity. Dry wx is
expected to prevail for most of Thursday, before shower/tstm
chances increase late in the day (with the highest rain
chances...which are 20-30% mainly across the
north/east...holding off until Thu evening-Thu night).
Additional showers/tstms are possible Fri (mainly S and during
the aftn/evening) as the front is slow to move south of the CWA.
Somewhat drier and cooler conditions are expected into next
weekend with highs in the 80s to around 90F and lows in the 60s
to lower 70s as high pressure centered across the Great Lakes/OH
Valley builds SE into the local area.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...
Scattered tstms developing across the northern portions of the
VA zones, and expect the coverage to increase through the next
few hrs. Have included 2-hr TEMPO groups for tstms with IFR
VSBYs at RIC/PHF/ORF during the 21-01Z period (earliest at
RIC/latest at ORF). Gusty winds possible in the stronger
storms. Have maintained VCTS wording at ECG, with VCSH at SBY
(where PoPs are only 30-40%). Showers/tstms exit from NW-SE from
00-06z, and VFR conditions return to the terminals tonight
(outside of a low chc of patchy fog late). A minority of the
guidance keeps isolated-scattered showers (and a few tstms)
around ORF/ECG after 06z tonight. Did not reflect this potential
solution in the TAFs attm.
Outlook...Mainly VFR conditions Tuesday with isolated to widely
scattered showers and tstms potentially bringing brief degraded
flight conditions in the afternoon and evening (mainly for ECG).
The chc for afternoon and evening showers and tstms is 20% or
less by Wednesday and Thursday.
&&
.MARINE...
As of 1005 AM EDT Monday...
No headlines as the pressure gradient relaxes today. SW winds
10-15 kts with 3-4 ft seas. Winds become S this afternoon before
switching back to SW this evening. A frontal boundary stalls
across the waters tonight then washes out across the area
Tue/Wed. Winds remain blo 15 kts and 2-3 ft seas. Models show a
stronger cold frnt pushing across the area by Fri shifting winds
to the N-NW but remain blo SCA levels.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ080>083-
087>090-092-093-095>098-513>516-523>525.
MARINE...None.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...ERI/LKB
LONG TERM...ERI/LKB
AVIATION...ERI
MARINE...MPR/RMMHazardous weather outlook, Jul 26, 1:32 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
232 PM EDT Mon Jul 26 2021
VAZ048-060>062-064>069-079-509>512-517>522-271845-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
232 PM EDT Mon Jul 26 2021
...SEVERE THUNDERSTORM WATCH 392 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
In addition, localized flooding will be possible through early this
evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ075>078-084>086-099-100-271845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Westmoreland-Richmond-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-Accomack-
232 PM EDT Mon Jul 26 2021
This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, eastern Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms late this afternoon and evening
will bring the potential for localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ092-093-095>098-523>525-271845-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-York-Newport News-Hampton/Poquoson-
232 PM EDT Mon Jul 26 2021
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition, isolated damaging wind gusts are possible in the
strongest storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ080>083-087>090-513>516-271845-
Dinwiddie-Prince George-Charles City-New Kent-Greensville-Sussex-
Surry-James City-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
232 PM EDT Mon Jul 26 2021
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 392 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-271845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
232 PM EDT Mon Jul 26 2021
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will have the potential to cause
localized flooding and isolated damaging wind gusts are possible in
the strongest storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 26, 12:48 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Wakefield VA
148 PM EDT Mon Jul 26 2021
VAZ064-511-512-517-261815-
Eastern Hanover-Western King William-Western Hanover-Caroline-
148 PM EDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HANOVER AND NORTHWESTERN
KING WILLIAM COUNTIES...
At 147 PM EDT, a strong thunderstorm was located over Hanover, or
near Ashland, moving east at 15 mph.
Wind gusts in excess of 40 mph are possible with this storm.
This storm will be near...
Hanover and Dawn around 150 PM EDT.
Mangohick around 210 PM EDT.
Other locations impacted by this storm include Gum Tree, Calno, Etna
Mills, Ashcake and Hanover Airport.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3787 7721 3770 7724 3768 7746 3769 7747
3782 7749 3788 7741
TIME...MOT...LOC 1747Z 269DEG 15KT 3776 7739
PocheSpecial weather statement, Jul 26, 1:14 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
214 PM EDT Mon Jul 26 2021
VAZ511-512-517-261845-
Eastern Hanover-Western King William-Western Hanover-
214 PM EDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANOVER AND WEST
CENTRAL KING WILLIAM COUNTIES...
At 214 PM EDT, a strong thunderstorm was located near Studley, or
near Mechanicsville, moving southeast at 20 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Ashland, Randolph Macon College, Mechanicsville, Highland Springs,
Hanover, Studley, Manquin, Glen Allen, Enfield, Hanover Airport,
Elmont, Etna Mills, Atlee, Ashcake and Chamberlayne.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3780 7739 3778 7740 3778 7737 3780 7736
3779 7735 3780 7734 3773 7711 3755 7728
3761 7740 3762 7741 3768 7744 3768 7748
3770 7750 3779 7754 3781 7742
TIME...MOT...LOC 1814Z 298DEG 15KT 3770 7735
PocheSpecial weather statement, Jul 26, 1:24 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
224 PM EDT Mon Jul 26 2021
VAZ520-261915-
Eastern King and Queen-
224 PM EDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KING AND QUEEN COUNTY...
At 223 PM EDT, a strong thunderstorm was located over Stevensville,
or near King And Queen Court House, moving east at 10 mph.
Heavy rain and wind gusts in excess of 40 mph are possible with this
storm.
Locations impacted include...
King And Queen Court House, Stevensville, Little Plymouth, Ino,
Dragonville and Crouch.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3775 7676 3773 7675 3771 7675 3769 7674
3769 7673 3768 7673 3760 7677 3767 7691
3769 7692 3769 7694 3771 7698 3776 7695
3777 7679
TIME...MOT...LOC 1823Z 287DEG 8KT 3772 7687
ZimmermanNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975168, 975141, 975145, 975143, 975142, 975153, 975147, 975159, 975151, 975161, 975156, 975148, 975154, 975164, 975165.